Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 16, 2003, 1:26 PM CDT for Franklin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 1:26 PM CDT (18:26 UTC)
- Expired
- May 16, 2003, 2:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS54 KHUN 161826 SVRHUN ALC059-161900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 125 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 200 PM CDT * AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF VINA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VINA...ATWOOD...BELGREEN AND HODGES. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM WINDOWS. LAT...LON 3436 8833 3424 8818 3433 8779 3457 8791 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:29 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 16, 10:29 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1029 AM CDT THU MAY 8 2003 SPRING LIKE CONDITIONS WILL CONTINUE OVER THE TENNESSEE VALLEY THIS AFTERNOON. AREAS OF FOG HAVE DISSIPATED OVER NW AND N/CENTRAL PARTS OF THE STATE...WITH THOSE VALLEYS OF JACKSON AND DE KALB COUNTIES STILL SHOWING LOW CLOUDS HANGING TOUGH. THOSE CLOUDS SHOULD BURN OFF BY THE NOON HOUR. A SHIELD OF CIRRUS FROM AN ACTIVE LINE OF T-STORMS WAS BEGINNING TO OVERSPREAD THE STATE FROM THE WEST. THIS STORM COMPLEX WAS SHOOTING OUT LOTS OF CLOUD TO GROUND LIGHTNING... WITH OVER 4500 STRIKES EVERY 15 MINUTES NOTED FROM N/MISSISSIPPI TO S/ MISSOURI. UPDATED ZONES COMING OUT SHORTLY WILL REFLECT THESE LATEST TRENDS. WITH NEW GUIDANCE OF THE 12Z RUN...AND THE RUC SUGGESTING RAINS... WILL RAISE POPS ALL AREAS TO A HIGHER CHANCE CATEGORY...BUT REMAIN BELOW THE LIKELY CAT UNLESS THOSE STORMS HOLD TOGETHER LONGER. .HUN...NONE. RSB
Hazardous weather outlook, May 16, 5:00 AM CDT, 8 hours 26 minutes before
ALZ001>010-016-161800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SATURDAY AND SUNDAY AS A STORM SYSTEM SLOWLY APPROACHES THE TENNESSEE VALLEY. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. ALSO...THERE IS THE POTENTIAL FOR PERIODS OF VERY HEAVY RAINFALL THROUGHOUT THE WEEKEND. CONTINUED UNSETTLED THROUGH EARLY NEXT WEEK...WITH PRECIPITATION A POSSIBILITY EVERY DAY. INTERESTS ACROSS THE TENNESSEE VALLEY SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST FORECASTS...WATCHES OR WARNINGS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY OR TONIGHT. MR
In the hours before
Special weather statement, May 16, 12:35 PM CDT, 51 minutes before
ALZ001>003-161900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1235 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND 30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| May 16, 4:49 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.